Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 88, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2001, 5:49 PM CDT for Sumner County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 5, 2001, 5:49 PM CDT (22:49 UTC)
- Expired
- May 5, 2001, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sumner County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:55 PM CDT | Hail 0.75 | Drury Station, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 052249 SVRICT KSC191-052330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 549 PM CDT SAT MAY 5 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 630 PM CDT. * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF RENFROW...OR ABOUT 30 MILES WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM CDT... SOUTH HAVEN... WELLINGTON... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPIEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 630 PM CDT. LAT...LON 3702 9760 3701 9737 3710 9726 3733 9736 /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:51 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 5, 3:51 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT SAT MAY 5 2001 FCST CONCERNS... SVR WX POTNL THIS EVENING/EARLY TNGT AND CHCS OF CNVTN ON SUNDAY... TEMP/PCPN TRENDS THRU THE END OF THE WEEK... CLOSED UPR LOW OVR ERN CO PROGD TO GRADULY OPEN UP AND LIFT NEWD ACRS THE CNTRL PLAINS THRU 24HRS. DRY SLOT WHICH MOVD ACRS CNTRL KS EARLY THIS MRNG HAS PROMOTED CLRG ACRS THE WRN 1/2 OF THE CWA WITH EVEN LO LVL DRYING/STABILIZATION OF AIRMASS. THIS WL BE SHORT LIVED WITH THE LO LVL FLO PROGD TO BACK IN RESPONSE TO UPR TROF LIFTG OUT. MSTR IS XPCTD TO SURGE NWWD ACRS WRN OKLA/SCNTRL KS TWD 00Z WITH INCRSG CNVGNC ALG THE DRY LN TO OUR SW. SFC HTG AND MID LVL COLD ADVCTN WL RESULT IN RAPID DESTABILIZATION BY LATE AFTN AND TSRA DVPLMT WITH UPR SPEED MAX OF 85KTS AT H3 INCRSG SHEAR PROFILE FOR STG/SVR STMS. XPCT MOST ACTIVITY TO RMN SW OF THE AREA THRU 00Z...WITH INCRSG POTNL THRU THE EVENING HRS. THE MAIN THREAT LOOKS TO BE LRG HAIL ACRS CNTRL KS WITH THE TORNADO POTNL HINGING ON WHETHER NR SFC/LO LVL FLO CAN BACK SUFFICIENTLY. WL CONT SVR WORDING IN ZONES TNGT ACCORDINGLY. STG/SVR CNVTN LIKELY BCM MORE LINEAR AS IT MOVS ACRS ERN PTNS AND OUT OF THE CWA LATER TNGT...WITH PRIMARY THREAT WIND AND HAIL. WL CONT CHC POPS ACRS THE AREA ON SUNDAY AS S/W IN NRN STREAM PHASES WITH TROF LIFTG OUT ACRS ERN KS. LO LVL COLD/DRY AIR ADVCTN TO COMMENCE ACRS THE AREA ON NNWLY FLO SUNDAY NGT/MON...SO XCPT FOR SLGT EVE POPS SERN KS...WL CONT DRY FCST FOR THE CWA. EXTENDED FCST...THE ECMWF CONTS TO HAVE THE BEST CONTINUITY FM PRVS RUNS AND WL LEAN TWD ITS SOLN THRU THE END OF THE WEEK. WL CONT THE GENL WARMING TREND INTO THU AHD OF NRN STREAM UPR TROF. TEMPS AND PCPN FCST HINGE ON DVLPMT/MOVMT OF THIS FEATURE FOR THE END OF THE WEEK. LO LVL MSTR IS PROGD TO INCRS AHD OF TROF...BUT ITS TIMING AND STRENGTH ARE IN QUESTION. WL MENTION SLGT CHC POPS FOR THE END OF THE WEEK...WITH BEST CHC PERHAPS LATE THU AND FRI. ZONES WL PROBLY BE ABT 10 MINUTES LATE THIS AFTN. FCSTID = 13/DARMOFAL ICT 58 73 48 70 / 60 30 20 5 HUT 56 71 46 69 / 60 30 20 5 EWK 57 72 47 69 / 60 30 20 5 EQA 58 73 48 69 / 60 30 20 5 WLD 59 74 49 71 / 60 30 20 5 RSL 52 68 43 68 / 60 30 10 5 GBD 53 69 44 69 / 60 30 10 5 SLN 57 71 47 69 / 60 40 10 5 MPR 57 71 47 69 / 60 40 10 5 CFV L61 76 51 71 / 70 50 30 5 CNU 60 75 50 70 / 70 50 30 5 K88 60 75 49 69 / 70 50 30 5 .ICT...NONE.
In the hours before
Special weather statement, May 5, 12:25 PM CDT, 5 hours 24 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-052300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT SAT MAY 5 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL BARTON LINCOLN
ELLSWORTH RICE SALINE
MCPHERSON MARION CHASE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
ROCKIES...ACROSS THE SOUTHERN AND CENTRAL PLAINS THIS AFTERNOON AND
TONIGHT. THE UPPER LEVEL LOW WILL BRING MUCH COLDER AIR ALOFT. AT
THE SAME TIME...A DRY LINE WILL DEVELOP ACROSS THE WESTERN SECTIONS
OF OKLAHOMA AND KANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRY LINE LATER THIS AFTERNOON...AND MOVE NORTHEAST INTO CENTRAL
AND SOUTHEAST KANSAS DURING THE EVENING AND OVERNIGHT HOURS.
MOISTURE IN THE LOWER LEVELS WILL ALSO BE ON THE INCREASE...
ESPECIALLY ACROSS OKLAHOMA AND THE SOUTHERN SECTIONS OF KANSAS. THE
COMBINATION OF INCREASING LOW LEVEL MOISTURE AND COLD AIR ALOFT...
WILL MAKE CONDITIONS FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS.
THE PRIMARY THREAT WITH THE THUNDERSTORMS IS LARGE HAIL AND DAMAGING
WIND...HOWEVER TORNADOES ARE ALSO A POSSIBILITY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR CENTRAL AND
SOUTHEAST KANSAS.
/RUNYANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.